Gilles de la Tourette's disorder associated with pemoline

E. Mitchell, K. L. Matthews

Research output: Contribution to journalArticle

31 Citations (Scopus)

Abstract

According to DSM-III, Tourette's disorder is characterized by 'recurrent, involuntary, repetitive rapid movements (tics) including multiple vocal tics... The tics typically involve the head and, frequently, other parts of the body such as the torso and upper and lower limbs. The vocal tics include ... clicks, yelps, barks, sniffs, coughs or words'. Age of onset ranges from 2 to 15 years. The tics are exacerbated by stress and can be voluntarily suppressed. Recent reports in the literature have begun to support an organic etiology for this syndrome. A neurophysiologic impairment of the CNS has been postulated, with varying support from data showing anatomic pathology implied by abnormalities found on psychological testing, EEGs, and neurological examinations. The neurotransmitters dopamine and norepinephrine have been suggested as mediators for this disorder. This hypothesis is supported by the observation that haloperidol, which blocks postsynaptic dopamine and norepinephrine receptors, will relieve symptoms in most affected individuals. There have also been case reports of precipitation of worsening of symptoms by methylphenidate therapy. Methylphenidate is a pharmacological antagonist of haloperidol that increases the availability of neurotransmitter at postsynaptic catecholaminergic receptor sites. The case report introduces another pharmacologic agent that may be implicated in movement disorders.

Original languageEnglish (US)
Pages (from-to)1618-1619
Number of pages2
JournalAmerican Journal of Psychiatry
Volume137
Issue number12
StatePublished - 1980

Fingerprint

Pemoline
Tics
Tourette Syndrome
Methylphenidate
Haloperidol
Neurotransmitter Agents
Torso
Dopamine Receptors
Neurologic Examination
Movement Disorders
Human Body
Age of Onset
Cough
Diagnostic and Statistical Manual of Mental Disorders
Adrenergic Receptors
Electroencephalography
Lower Extremity
Dopamine
Norepinephrine
Head

ASJC Scopus subject areas

  • Psychiatry and Mental health

Cite this

Mitchell, E., & Matthews, K. L. (1980). Gilles de la Tourette's disorder associated with pemoline. American Journal of Psychiatry, 137(12), 1618-1619.

Gilles de la Tourette's disorder associated with pemoline. / Mitchell, E.; Matthews, K. L.

In: American Journal of Psychiatry, Vol. 137, No. 12, 1980, p. 1618-1619.

Research output: Contribution to journalArticle

Mitchell, E & Matthews, KL 1980, 'Gilles de la Tourette's disorder associated with pemoline', American Journal of Psychiatry, vol. 137, no. 12, pp. 1618-1619.
Mitchell, E. ; Matthews, K. L. / Gilles de la Tourette's disorder associated with pemoline. In: American Journal of Psychiatry. 1980 ; Vol. 137, No. 12. pp. 1618-1619.
@article{9b487ebb1b254b1b9629659f432c3169,
title = "Gilles de la Tourette's disorder associated with pemoline",
abstract = "According to DSM-III, Tourette's disorder is characterized by 'recurrent, involuntary, repetitive rapid movements (tics) including multiple vocal tics... The tics typically involve the head and, frequently, other parts of the body such as the torso and upper and lower limbs. The vocal tics include ... clicks, yelps, barks, sniffs, coughs or words'. Age of onset ranges from 2 to 15 years. The tics are exacerbated by stress and can be voluntarily suppressed. Recent reports in the literature have begun to support an organic etiology for this syndrome. A neurophysiologic impairment of the CNS has been postulated, with varying support from data showing anatomic pathology implied by abnormalities found on psychological testing, EEGs, and neurological examinations. The neurotransmitters dopamine and norepinephrine have been suggested as mediators for this disorder. This hypothesis is supported by the observation that haloperidol, which blocks postsynaptic dopamine and norepinephrine receptors, will relieve symptoms in most affected individuals. There have also been case reports of precipitation of worsening of symptoms by methylphenidate therapy. Methylphenidate is a pharmacological antagonist of haloperidol that increases the availability of neurotransmitter at postsynaptic catecholaminergic receptor sites. The case report introduces another pharmacologic agent that may be implicated in movement disorders.",
author = "E. Mitchell and Matthews, {K. L.}",
year = "1980",
language = "English (US)",
volume = "137",
pages = "1618--1619",
journal = "American Journal of Psychiatry",
issn = "0002-953X",
publisher = "American Psychiatric Association",
number = "12",

}

TY - JOUR

T1 - Gilles de la Tourette's disorder associated with pemoline

AU - Mitchell, E.

AU - Matthews, K. L.

PY - 1980

Y1 - 1980

N2 - According to DSM-III, Tourette's disorder is characterized by 'recurrent, involuntary, repetitive rapid movements (tics) including multiple vocal tics... The tics typically involve the head and, frequently, other parts of the body such as the torso and upper and lower limbs. The vocal tics include ... clicks, yelps, barks, sniffs, coughs or words'. Age of onset ranges from 2 to 15 years. The tics are exacerbated by stress and can be voluntarily suppressed. Recent reports in the literature have begun to support an organic etiology for this syndrome. A neurophysiologic impairment of the CNS has been postulated, with varying support from data showing anatomic pathology implied by abnormalities found on psychological testing, EEGs, and neurological examinations. The neurotransmitters dopamine and norepinephrine have been suggested as mediators for this disorder. This hypothesis is supported by the observation that haloperidol, which blocks postsynaptic dopamine and norepinephrine receptors, will relieve symptoms in most affected individuals. There have also been case reports of precipitation of worsening of symptoms by methylphenidate therapy. Methylphenidate is a pharmacological antagonist of haloperidol that increases the availability of neurotransmitter at postsynaptic catecholaminergic receptor sites. The case report introduces another pharmacologic agent that may be implicated in movement disorders.

AB - According to DSM-III, Tourette's disorder is characterized by 'recurrent, involuntary, repetitive rapid movements (tics) including multiple vocal tics... The tics typically involve the head and, frequently, other parts of the body such as the torso and upper and lower limbs. The vocal tics include ... clicks, yelps, barks, sniffs, coughs or words'. Age of onset ranges from 2 to 15 years. The tics are exacerbated by stress and can be voluntarily suppressed. Recent reports in the literature have begun to support an organic etiology for this syndrome. A neurophysiologic impairment of the CNS has been postulated, with varying support from data showing anatomic pathology implied by abnormalities found on psychological testing, EEGs, and neurological examinations. The neurotransmitters dopamine and norepinephrine have been suggested as mediators for this disorder. This hypothesis is supported by the observation that haloperidol, which blocks postsynaptic dopamine and norepinephrine receptors, will relieve symptoms in most affected individuals. There have also been case reports of precipitation of worsening of symptoms by methylphenidate therapy. Methylphenidate is a pharmacological antagonist of haloperidol that increases the availability of neurotransmitter at postsynaptic catecholaminergic receptor sites. The case report introduces another pharmacologic agent that may be implicated in movement disorders.

UR - http://www.scopus.com/inward/record.url?scp=0019130920&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0019130920&partnerID=8YFLogxK

M3 - Article

C2 - 6933864

AN - SCOPUS:0019130920

VL - 137

SP - 1618

EP - 1619

JO - American Journal of Psychiatry

JF - American Journal of Psychiatry

SN - 0002-953X

IS - 12

ER -